Left ventricular assist devices (LVADs) are gaining more traction in the world of heart failure primarily as a bridge-to-transplantation or destination therapy (ie, ineligible for a heart transplant). These patients often times develop gastrointestinal (GI) bleeds requiring transfusion and endoscopic interventions. But why?
By unloading the LV with an LVAD, many patients can no longer generate the conditions required to open their aortic valve. Therefore, all of their LV cardiac output is through the LVAD in a “continuous flow” model of circulation. These patients often don’t have palpable pulses and have narrow pulse pressures (ie, BP of 80/78 mmHg).
Patients develop an acquired von Willebrand disease (vWD) caused by LVAD motor sheer forces destroying high molecular weight vWF multimers normally involved in stabilizing primary hemostasis. Furthermore, a low pulse pressure creates relative hypoperfusion to the GI tract. In response, submucosal vascular proliferation occurs. So now you have extra blood vessels in a patient with defective platelet aggregation and on pharmacologic anticoagulation (heparin, Coumadin)… yeah, there’s a good reason to bleed. GI bleeding from angiodysplasia in the context of aortic stenosis (Heyde’s syndrome) has a similar mechanism. Interestingly in prior studies, vWF multimeter levels increased once pulsatility was regained in LVADs or after an aortic valve replacement in Heyde’s.
Addressing this recurring issue can be extremely challenging! If one decreases the LVAD pump speed to increase native pulsatility, they risk overt heart failure (the patient has an LVAD for a reason!) If anticoagulation is decreased, they risk clot formation. This remains an interesting area of research.